Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 310, NWS Morristown, TN

October 18, 2012Washington County, Virginia; Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Oct 18, 2012, 5:29 PM EDT for Washington County, Virginia; Johnson County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 5:29 PM EDT (21:29 UTC)
Expired
Oct 18, 2012, 5:49 PM EDT
In force
20 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Johnson County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS54 KMRX 182129
SVRMRX
TNC091-VAC191-182215-
/O.NEW.KMRX.SV.W.0310.121018T2129Z-121018T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST TENNESSEE...
  EASTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF REESE...OR 11 MILES SOUTHWEST OF MOUNTAIN
  CITY...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MOUNTAIN CITY...NEVA...SHADY VALLEY...LAUREL BLOOMERY...DAMASCUS
  AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3661 8161 3659 8167 3653 8170 3647 8169
      3629 8197 3633 8200 3637 8206 3647 8196
      3651 8199 3658 8192 3658 8188 3660 8187
      3661 8182 3662 8187 3676 8168 3663 8160
TIME...MOT...LOC 2128Z 229DEG 34KT 3642 8196

$$

DH
1 follow-up statement
771 
WWUS54 KMRX 182149
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT THU OCT 18 2012

TNC091-VAC191-182200-
/O.CAN.KMRX.SV.W.0310.000000T0000Z-121018T2215Z/
JOHNSON TN-WASHINGTON VA-
549 PM EDT THU OCT 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND JOHNSON
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3661 8161 3659 8167 3653 8170 3647 8169
      3629 8197 3633 8200 3637 8206 3647 8196
      3651 8199 3658 8192 3658 8188 3660 8187
      3661 8182 3662 8187 3676 8168 3663 8160
TIME...MOT...LOC 2150Z 229DEG 34KT 3656 8176

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 4:22 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 18, 4:22 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT THU OCT 18 2012

.DISCUSSION...QUICK UPDATE TO UP CHANCES OF SHOWERS AND
THUNDERSTORMS AHEAD OF COLD FRONT. COLD FRONT IS MOVING ACROSS THE
CENTRAL VALLEY AND WILL EXIT THE FORECAST AREA BY SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             42  71  43  68  42 /   0   0   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  42  68  43  64  42 /   0   0  10  10  10
OAK RIDGE, TN                       42  68  42  65  41 /   0   0  10  10  10
TRI CITIES AIRPORT, TN              40  67  39  59  37 /   0   0  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Oct 18, 4:15 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EDT THU OCT 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
415 AM EDT THU OCT 18 2012 /315 AM CDT THU OCT 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL TRACK ACROSS THE FORECAST AREA THIS MORNING INTO
THE EARLY AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG
THE FRONT. SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS...PARTICULARLY ACROSS NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Oct 18, 4:34 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 W ELIZABETHTON        36.34N 82.30W
10/18/2012  E1.00 INCH       CARTER             TN   911 CALL CENTER

&&

JWINTON
Local storm report, Oct 18, 5:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             DOEVILLE                36.39N 81.97W
10/18/2012  E1.00 INCH       JOHNSON            TN   911 CALL CENTER

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Washington47 min
Oct 18, 3:52 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington53 min
Oct 18, 4:21 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington77 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.